Expert Virtual Care For Addiction and Co-Occurring Mental Health That Fits Your Life. Get Started Today with Vertava Health.

Trusted Content

Adderall Overdose: Signs, Symptoms, And Treatment

Dr. Alan Weiner MD

Medically reviewed by

Dr. Alan Weiner, MD

April 3, 2019

An Adderall overdose can cause symptoms that range from mild to dangerous to deadly. Most cases of Adderall overdose will require medical attention. Seeking help for Adderall addiction is the best way to prevent overdose.

Adderall is a prescription medication used to treat conditions like ADHD and narcolepsy. As with many other drugs, overdosing on Adderall is certainly possible. This is especially true when Adderall is being abused or taken with other substances.

Adderall is a central nervous system (CNS) stimulant that is a combination of two drugs: amphetamine and dextroamphetamine. When used to treat ADHD, Adderall can provide a calming effect that allows people to focus on the task at hand. It can also help people have more self-control.

However, like many other stimulants, Adderall is a widely abused substance. Many people who abuse Adderall do so for the high it can produce. Symptoms of an Adderall high may include increased energy, feelings of euphoria, and increased self-confidence.

There are many reasons why someone may abuse Adderall. Many people simply abuse it for the high. Others may abuse Adderall to get ahead in work or school. Adderall is also a strong appetite suppressant, so some people may abuse this drug to lose weight.

Regardless of why it is abused, taking this drug in any way other than what is prescribed can come with consequences. One of these consequences is the potential for overdose.

How Much Adderall Is Too Much?

The amount of Adderall that will cause an overdose will vary from person to person. How much is taken and whether someone is sensitive to stimulants will also play a role.

Lethal doses have been reported at as little as 1.5 mg/kg of weight. However, more common lethal doses of Adderall are reportedly between 20 to 25 mg/kg of weight.

Introducing
virtual care

Get treatment when
and how you need it.

This means that, for example, a lethal overdose for someone who weighs around 154 lbs will be an estimated 1,400 mg of Adderall. This is more than 25 times the highest prescribed dose of the drug.

While that may seem like a nearly impossible dose to take, someone could overdose on a much smaller dose than that. A person should never take more Adderall than what is prescribed.

Adderall Overdose Symptoms And Signs

Overdosing on Adderall can cause symptoms that range from mild to severe. In some cases, an Adderall overdose can be deadly.

Mild symptoms of an Adderall overdose may include:

  • vomiting
  • rapid breathing
  • upset stomach
  • confusion
  • headaches
  • increased activity
  • insomnia

More severe symptoms of an Adderall overdose may include:

  • high fever
  • symptoms of psychosis including hallucinations
  • panic attacks
  • tremors
  • heart problems including heart attack
  • elevated blood pressure
  • aggression
  • anxiety

No matter how mild the symptoms may seem, seeking help if an overdose is suspected is important. In some cases, an Adderall overdose can be fatal if medical help is not received.

Serotonin Syndrome

In addition to overdosing on Adderall, a person who takes too much Adderall and is also on antidepressants can experience serotonin syndrome. This is a condition in which too much serotonin has built up in the body. Serotonin syndrome can be very dangerous.

Symptoms of serotonin syndrome include:

  • vomiting
  • upset stomach
  • gastrointestinal issues such as diarrhea
  • confusion
  • irregular or increased heart rate
  • blood pressure changes
  • anxiety
  • convulsions
  • coma

Serotonin syndrome can be deadly if not treated. If you suspect you or a loved one is suffering from an Adderall overdose or serotonin syndrome, get medical attention immediately.

Treating An Adderall Overdose

In the case of an Adderall overdose, most people will be transported to the nearest emergency room for treatment. While a person is waiting for medical help, it’s important to remain calm and try to stabilize the patient.

Once medical personnel have arrived, activated charcoal may be administered to absorb the excess Adderall and provide relief from overdose symptoms. The stomach may be pumped as well to remove the Adderall from the body.

Depending on the condition of the patient, medication like benzodiazepines may be given. This will help to calm the patient down if he or she is anxious, agitated, or unable to keep still.

If a person’s heart rate and blood pressure are too high, medication may be administered to combat this. Preventing too much cardiovascular activity can help to prevent the patient from experiencing heart problems or permanent damage.

Once the patient is stable and no longer showing symptoms of overdose, he or she may be required to stay at the hospital overnight for monitoring.

Getting Treatment For Adderall Abuse And Addiction

The best way to prevent an Adderall overdose is to take the medication only as prescribed. If you or a loved one is abusing or addicted to Adderall, seeking treatment can help to prevent negative side effects such as overdose.

Many people have found long-term success with inpatient treatment programs. These types of programs are intensive and require patients to live at the treatment facility for an extended period of time. Most inpatient programs offer customized treatment plans to suit the needs and condition of each person.

To learn more about the signs, symptoms, and treatment for an Adderall overdose, contact us today.

FDA - Adderall CII

Toxicology Data Network - Amphetamine

Poison Control - ADHD Drugs: An Overview

Understood - Types of ADHD Medications

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592